November 26, 2010

Mark Foster, DO
0
40

Bob–

Very interesting case today, a forty-six year-old woman, new patient, overweight, and very pleasant. She is someone who, at first glance, I never would have suspected was on antidepressants. She came in for some recent joint problems, and in taking her history, she reported a very strong family history of depression: her grandmother, both parents, her brother, and her two daughters are all on medication. She is on both Wellbutrin and Paxil, as well as blood pressure and pain medicines. She said, “I’ve just learned that I have a disorder that will need chronic medication. As long as I take my medicines, I do great. But as soon as I stop them, I can notice a huge difference within a few days.” How long have you been on them? “Oh, a long time. Over twenty years.” Have you ever tried stopping? “Not more than a few days at a time.” Why are you on two medicines? “The Paxil made me so sleepy that they added the Wellbutrin to keep me alert.”

She was coming in today for something unrelated, and did not feel that her psych medications were a problem at all. This was just a peripheral historical problem we were discussing. She feels pleased with how the meds work, and has noticed a dramatic, rapid decline in her mood the few times she has tried stopping them, which has reinforced her believe that she indeed has a chronic disease that requires chronic treatment. In her case, with her family history, it seems likely that there is a true genetic, biological component to her symptoms.

But . . . with a little gentle probing from me, there are clear reasons to question the efficacy and safety of her current care. Why two meds? What about side effects, such as fatigue and especially weight gain? The weight, nearly a hundred pounds extra, is distressing to her, but she has simply come to accept it as an unavoidable part of her necessary treatment. It can’t be entirely blamed on the medications, but in part it can. It has led to sleep apnea and certainly contributed to her joint pains, blood pressure and decreased physical activity. (I would suggest, too, that her use of psych meds, and her having been labeled as “diseased,” has contributed to a certain sense of helplessness that I sensed, a lack of confidence and motivation to do the things, like exercise and dieting, that she currently neglects to do.) In her twenty-plus years of psychiatric care, she reported to me that until today, no doctor had ever discussed taking her off of the medications. She simply didn’t think it was possible, certainly not necessary.

Well, we had to move on to the issues that she presented for, but I shared my skepticism of chronic psychotropic use, told her about your book, and encouraged her to think about it and come back to talk to me. She was actually quite receptive, though somewhat stunned, not expecting this sort of discussion at all. I finished by reassuring her that I am a practical guy, and that I am not opposed to continuing her meds. I was simply asking questions which had never been asked before: are the medicines still necessary, and do their risks now outweigh the benefits? I’ll be following up with her in two weeks.

Once again, this is a case that I likely would have glossed over in the recent past, and yet now I can see clearly how foolish that would be. We just can’t separate out the mental health from the physical, the psych meds from their side effects, the mind from the body. Trying to pretend there are clear boundaries between these things is fruitless, a harmful conclusion culled from our society’s fragmented paradigm of health and disease, where specialists like psychiatrists try to manage what they define as discrete disease states occurring independent of the rest of the patient’s physical, social, and mental environment. It’s all connected and intertwined. So are we. Why can’t we see that?

Mark